Hail, Pima
- When
- July 7, 5:57 PM MST to 6:00 PM MST
- Where
- Pima County, 3.57 mi E of Casas Adobes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.310, -110.920
Spotter reported several one inch diameter hail stones.
High pressure centered in northern New Mexico allowed for favorable monsoon flow and deep moisture across southern Arizona, which resulted in severe afternoon and evening thunderstorms and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
High pressure centered in northern New Mexico allowed for favorable monsoon flow and deep moisture across southern Arizona, which resulted in severe afternoon and evening thunderstorms and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST THU JUL 7 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. SOME THUNDERSTORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. THEREAFTER...SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM ACTIVITY PARTICULARLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...STORMS ARE FORMING ON SCHEDULE AGAIN TODAY...BUT ACTIVITY IS FAIRLY WEAK SO FAR. STORMS ARE MOVING SLIGHTLY FURTHER NORTH TODAY WHICH WOULD PROMOTE SOME ACTIVITY REACHING THE TUCSON AREA...BUT CONCERNED THE CONVECTION WILL NOT STAY ORGANIZED LONG ENOUGH TO CAUSE MUCH CONCERN FURTHER NORTH THAN TUCSON. WRF DATA CONFIRMS THIS BY SUGGESTING THE STORMS WILL GENERALLY REMAIN ACROSS SANTA CRUZ AND SOUTHERN PIMA COUNTIES WITH A FEW CELLS DRIFTING FURTHER TO THE NORTH. THERE IS SOME INSTABILITY TO WORK WITH THIS AFTERNOON WITH ANOTHER INVERTED V PROFILE. THUS DOWNBURST WINDS WILL BE THE BIGGEST THREAT. PRECIP WATER VALUES ARE DOWN A BIT TO BELOW 1.5 INCHES...BUT ANY SLOW MOVING OR TRAINING STORMS WOULD PROMOTE FLASH FLOODING. GFS HINTS AT A SUBTLE POTENTIAL VORTICITY ANOMALY SITTING ACROSS EASTERN ARIZONA. THE ANOMALY IS DIFFICULT TO DISCERN ON WV IMAGERY THOUGH DUE TO THE DRY AIR INTRUSION FROM THE EAST. BOTH THE NAM AND WRF DATA BRING IN THE DRIER AIR AT 850MB INTO CENTRAL GRAHAM AND COCHISE COUNTIES BY 00Z...WITH A SLOSHING PATTERN TAKING PLACE TOMORROW AS THE DRY AIR RETREATS TO NEW MEXICO OVERNIGHT...AND RETURNS TO FAR SOUTHEAST ARIZONA BY THE AFTERNOON. SO THE ONGOING POP FORECAST WITH THE LOWER POPS IN THE FAR EASTERN AND WESTERN ZONES AND THE HIGHEST POPS ACROSS THE CENTRAL CWA STILL MAKES THE MOST SENSE. OTHER THAN THE SLOSHING MOISTURE IN THE EASTER ZONES...THE LOW LEVEL MOISTURE SHOULD REMAIN FAIRLY CONSISTENT ACROSS THE CWA THROUGH EARLY NEXT WEEK. THUS THE PRECIP FORECAST FOLLOWS A SIMILAR PATTERN WITH AFTERNOON AND EVENING POPS FOCUSED GENERALLY ON THE CENTRAL ZONES. THERE IS ANOTHER INVERTED TROUGH CURRENTLY SITTING NEAR THE BIG BEND AREA OF TEXAS. THE TROUGH WILL PUSH WEST THROUGH THE WEEKEND...BUT AS THE CONUS UPPER RIDGE BEGINS SLIDING EAST ON SATURDAY...THE INVERTED TROUGH IS FORCED INTO AN AREA OF CONVERGENT FLOW OVER CHIHUAHUA MEXICO AND ESSENTIALLY FALLS APART. AS THE HIGH CONTINUES A SLOW SHIFT EAST THROUGH NEXT WEEK...PRECIP CHANCES WILL ALSO SHIFT EAST. IN FACT...BOTH THE GFS AND EURO SUGGEST THE RIDGE AXIS OF THE HIGH WILL SHIFT AS FAR EAST AS THE MISSISSIPPI RIVER VALLEY...WITH A DEEPENING TROUGH OVER THE PAC NW. THE TROUGH AXIS EXTENDS SOUTH ALONG THE WEST COAST PROVIDING SOUTHWEST TO WESTERLY FLOW ACROSS SOUTHEAST ARIZONA. BUFR SOUNDINGS ON NEXT WEDNESDAY SHOW WESTERLY FLOW THROUGHOUT THE COLUMN WITH PRONOUNCED DRYING AND PRECIP WATER VALUES DOWN BELOW ONE HALF INCH FOR MOST OF THE CWA. IN ADDITION...GFS SUGGESTS THE THETA E AND INSTABILITY AXIS WILL SHIFT EAST INTO NEW MEXICO. SO THERE REALLY ARE FEW POSITIVES FOR PRECIP CHANCES FOR THE MID THE END OF NEXT WEEK. I DID LOWER POPS A BIT...BUT AM NOT READY TO GO COMPLETELY DRY JUST YET. WE MAY NEED TO SHOW A SLOW TREND UPWARDS IN TEMPERATURE THOUGH. THE DRIER AIR AND IN PLACE AND INCREASING 1000-500MB THICKNESSES STARTING WEDNESDAY SHOULD BRING IN WARMER CONDITIONS. JJB && .AVIATION...SCT TSRA WILL DIMINISH BETWEEN 03Z AND 06Z FRIDAY...BUT A FEW SHRA COULD LINGER THROUGH 15Z. MVFR CIGS/VSBYS...MT OBSCURATIONS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER TSRA. OTHERWISE SURFACE WINDS WILL GENERALLY BE LESS THAN 12 KTS THROUGH FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KOLS THIS MORNING. DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6 HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR THE OBSERVING STATION. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM ACTIVITY ESPECIALLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JJB/KD WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1105 PM MST THU JUL 7 2011 AZZ501>515-080600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1105 PM MST THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. THESE STRONG WINDS MAY ALSO RESULT IN REDUCED VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJB WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 236 PM MST THU JUL 7 2011 AZZ507-513-072200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 236 PM MST THU JUL 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 300 PM MST... AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...FAIRBANK AND TOMBSTONE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3152 11024 3173 11020 3173 10994 3148 10999 TIME...MOT...LOC 2136Z 180DEG 0KT 3148 11019 KD
The Tucson radar (KEMX), 54 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Spotter reported several one inch diameter hail stones.
Thunderstorm winds downed eight power poles along Oracle Road near Magee Road, resulting in the closure of some lanes of Oracle Road. Significant tree damage was along Campbell Avenue between Glenn Street and Grant Road. A tree was also downed on a vehicle in a business parking lot near Ina Road and La Cholla Boulevard. A trained spotter measured a wind gust of 60 mph.
Public reported several palo verde trees downed in Sahuarita.
A Mesonet site recorded a wind gust of 51 knots (59 mph) at Tangerine Road and Thornydale Road. Several large trees were also downed in the Eagle Crest neighborhood in Saddlebrooke.
Public reported hail as large as quarters covering the ground at La Canada Drive and Orange Grove Road.
Widespread heavy rain ranging from one half to one and a half inches in Oro Valley and northern Tucson resulted in flash flooding. A woman had to be rescued from a wash as she was swept away downstream. She was taken to a local hospital and treated for hypothermia. Several area roads were closed including a large section of Magee Road between La Cholla Road and Oracle Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328741, 329040, 329056, 329044, 328742, 328739.